Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 95, NWS Jackson, MS

August 28, 20204 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 28, 2020, 11:42 AM CDT for 4 counties in Mississippi. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 11:42 AM CDT (16:42 UTC)
Expired
Aug 28, 2020, 5:15 PM CDT
In force
6 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Clarke County, MS, Jasper County, MS, Jones County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 101 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 1:00 PM CDTFLASH FLOODLaurel, MSMINOR FLOODING ALONG MULTIPLE STREETS WITHIN THE CITY OF LAUREL.
Aug 28, 1:00 PM CDTFLASH FLOODLaurel, MSMODERATE STREET FLOODING CAUSED A VEHICLE TO STALL ALONG 15TH AVE.
Aug 28, 1:30 PM CDTFLASH FLOODTaylorsville, MSSEVERAL STREETS WITH MINOR FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

388 
WGUS54 KJAN 281642
FFWJAN
MSC023-061-067-129-282045-
/O.NEW.KJAN.FF.W.0095.200828T1642Z-200828T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1142 AM CDT Fri Aug 28 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Smith County in central Mississippi...
  Clarke County in east central Mississippi...
  Southern Jasper County in east central Mississippi...
  Northern Jones County in southeastern Mississippi...

* Until 345 PM CDT.

* At 1141 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Laurel, Ellisville, Quitman, Stringer, Taylorsville, Stonewall, 
  Sandersville, Heidelberg, Stafford Springs, Barnett, Goodwater, 
  Paulding, Vernon, Orange, Moss, Mill Creek, De Soto, Tuckers 
  Crossing, Sable and Sykes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3180 8940 3178 8965 3192 8943 3204 8909
      3222 8891 3222 8844 3219 8844 3204 8846
      3186 8863 3183 8895 3182 8895 3165 8895
      3156 8940

FLASH FLOOD...RADAR INDICATED

$$

21
1 follow-up statement
286 
WGUS54 KJAN 281918
FFWJAN
MSC023-061-067-129-282215-
/O.EXT.KJAN.FF.W.0095.000000T0000Z-200828T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
218 PM CDT Fri Aug 28 2020

The National Weather Service in Jackson has extended the

* Flash Flood Warning for...
  Southeastern Smith County in central Mississippi...
  Clarke County in east central Mississippi...
  Southern Jasper County in east central Mississippi...
  Northern Jones County in southeastern Mississippi...

* Until 515 PM CDT.

* At 216 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Laurel, Ellisville, Quitman, Stringer, Taylorsville, Stonewall, 
  Sandersville, Heidelberg, Stafford Springs, Barnett, Goodwater, 
  Paulding, Vernon, Orange, Moss, Mill Creek, De Soto, Tuckers 
  Crossing, Sable and Sykes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3180 8940 3178 8965 3192 8943 3204 8909
      3222 8891 3222 8844 3219 8844 3204 8846
      3186 8863 3183 8895 3182 8895 3165 8895
      3156 8940

FLASH FLOOD...RADAR INDICATED

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:17 AM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 28, 6:17 AM CDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
617 AM CDT Fri Aug 28 2020

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
A mix of VFR and MVFR flight cats are ongoing this morning as rain
and stratus plague the region. Rain affecting KMEI and perhaps
KHBG/KPIB will continue through the morning and additional showers
and storms will develop through the day. Some sites may improve to
VFR conditions later this afternoon and evening, and some will
remain VFR outside of rain activity. Storms should diminish this
evening and VFR conditions will prevail before some MVFR ceilings
return prior to daybreak. /28/

&&

.DISCUSSION...

Today and tonight...

The remnants of Laura continue to move north across portions of
Arkansas early this morning. The track continues to bring the
remnants up through the Tennessee Valley as an upper trough picks up
the system and swings it east. As some remnant rain bands from Laura
interact with the moist airmass in place, characterized by over 2
inch PW values, and daytime heating, some showers and thunderstorms
should develop this afternoon. The main location for this will  be
eastern Mississippi. With decent shear, some storms will have
potential to bring tornadoes and damaging winds to the northern part
of the forecast area through the afternoon. Will continue with this
mention in the graphics and HWO.

Temperatures will be warmest in the northwest today, and coupled
with dewpoints in the mid to upper 70s, there is potential for heat
indices to reach near 105 degrees. This is more of a marginal
situation compared to the coming weekend so will hold off in
mentioning this in the HWO/graphics but is something for folks to
consider when spending time outside. It could be that some of the
residual rain moving across the Delta and cloud cover limits heating
more than forecast.

As the remnants of Laura move east, there could be some trailing
convection that lingers in eastern Mississippi late tonight but
it should not cause issues and may be gone by daybreak. /28/

Saturday-next Thursday...Remnants of Laura will be racing across
the Tennessee Valley/Appalachians & into the Mid-Atlantic.
Unsettled & quasi-zonal flow will settle across the heart of the
nation, with mid-level ridge over Mexico & southern Plains &
Atlantic subtropical ridging breaking down. Combined with a
slow sag to a cold front that will eventually stall across the
Plains to Mid-South to Atlantic seaboard, expect a focus for low-
level convergence & active period of convection. There will remain
high boundary layer moisture & soupy tropical 2+ inch PW airmass
through the period, keeping oppressive dewpoints & heat stress
through the area. This westerly flow aloft will also keep above
normal high temperatures in the low to mid 90s across the region.
Due to that, we could easily reach heat advisory criteria on
Saturday across areas west of Interstate 55 in the 105-110 degree
F range. For now, will advertise this region in an "Elevated" for
dangerous heat stress & "Limited" for areas outside of that,
other than areas southeast of Natchez Trace where better rain
chances reside. Some heat stress could persist into late weekend &
early next week (i.e. Sunday-Tuesday) but increasing convection &
some diurnal microburst potential will preclude need for mention
at the moment. Rain & storm chances will become more scattered-
widespread late weekend & early next week as a stronger shortwave
& jet energy dive down, bringing the front sagging even more to
the south. Due to that & some increased northwesterly flow, a few
isolated stronger-severe storms can't be ruled out across north
Mississippi. However, will not mention in the graphics at the
moment.

Models consensus begin to breakdown this chaotic pattern into
mid-late week (i.e. Wednesday-Thursday) as a stronger closed low
& trough dive down into the southern Plains. Some of this very
soupy airmass will begin to wane, as will thermal profiles &
associated highs, near normals near 90 degrees, & heat stress. Due
to some decrease in moisture, less convective coverage is
expected, until this closed low & any frontal passage & airmass
change occurs, which remains to be seen. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  74  92  74 /  80  14  41  14
Meridian      85  73  90  73 /  83  16  50  16
Vicksburg     90  76  94  75 /  67  11  28  10
Hattiesburg   86  73  90  73 /  86  18  60  11
Natchez       88  75  92  74 /  79  12  38   8
Greenville    90  74  94  75 /  60  15  19  25
Greenwood     91  74  94  75 /  70  33  25  28

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 7 AM CDT this morning for MSZ018-019-025-034-
     035-040-041.

LA...Wind Advisory until 7 AM CDT this morning for LAZ007>009-015-016.

AR...Wind Advisory until 7 AM CDT this morning for ARZ074-075.

&&

28
Hazardous weather outlook, Aug 28, 5:02 AM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
502 AM CDT Fri Aug 28 2020

ARZ074-075-LAZ008-009-MSZ040>052-291015-
Ashley-Chicot-West Carroll-East Carroll-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-
502 AM CDT Fri Aug 28 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerous heat stress is expected Saturday with maximum heat
index values of 106 to 110 degrees expected for extreme southeast
Arkansas, northeast Louisiana and central to western Mississippi,
generally along and northwest of the Natchez Trace and especially
west of Interstate 55.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight and Sunday through Sunday night.

MSZ018-019-025>039-291015-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Winston-Noxubee-
502 AM CDT Fri Aug 28 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and north central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

Today through tonight, severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts. Tornadoes cannot
be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerous heat stress is expected Saturday with maximum heat
index values of 106 to 110 degrees expected for extreme southeast
Arkansas, northeast Louisiana and central to western Mississippi,
generally along and northwest of the Natchez Trace and especially
west of Interstate 55.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight and Sunday through Sunday night.

LAZ007-015-016-023>026-MSZ053>066-072>074-291015-
Morehouse-Richland-Madison LA-Franklin LA-Catahoula-Tensas-
Concordia-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
502 AM CDT Fri Aug 28 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerous heat stress is expected Saturday with maximum heat
index values of 106 to 110 degrees expected for extreme southeast
Arkansas, northeast Louisiana and central to western Mississippi,
generally along and northwest of the Natchez Trace and especially
west of Interstate 55.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Aug 28, 6:37 AM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
637 AM CDT Fri Aug 28 2020

MSZ052-057-058-281200-
Lauderdale MS-Jasper MS-Clarke MS-
637 AM CDT Fri Aug 28 2020

...STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL AFFECT CENTRAL
JASPER...NORTHERN CLARKE AND SOUTHEASTERN LAUDERDALE COUNTIES UNTIL
700 AM CDT...

At 634 AM CDT, Meteorologists were tracking an area of strong
thunderstorms producing heavy rain over Sable, or 9 miles north of
Quitman, moving northeast at 25 mph.

Heavy rain is occurring with these storms and up to an inch or two
has fallen within the last hour or so.

This strong thunderstorm will be near...
  Sable around 640 AM CDT.
  Middleton around 645 AM CDT.
  Zero around 655 AM CDT.
  Increase and Snell around 700 AM CDT.

Other locations impacted by this storm include Pachuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3218 8844 3211 8870 3200 8886 3181 8919
      3180 8931 3191 8932 3236 8864 3248 8840
TIME...MOT...LOC 1134Z 235DEG 20KT 3218 8872

DC
Special weather statement, Aug 28, 11:14 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
1114 AM CDT Fri Aug 28 2020

MSZ052-058-281645-
Lauderdale MS-Clarke MS-
1114 AM CDT Fri Aug 28 2020

...A STRONG THUNDERSTORM WILL AFFECT CLARKE AND SOUTHEASTERN
LAUDERDALE COUNTIES UNTIL 1145 AM CDT...

At 1114 AM CDT, Meteorologists were tracking a strong thunderstorm
over Sykes, or 8 miles northeast of Quitman, moving northeast at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Snell around 1130 AM CDT.

Other locations impacted by this storm include Shubuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3190 8847 3185 8864 3183 8882 3222 8876
      3234 8842
TIME...MOT...LOC 1614Z 241DEG 30KT 3210 8860

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:37 AM CDTSpecial Weather StatementJANJasper23 min
Aug 28, 10:06 AM CDTFlash Flood WarningJANCovington, Jefferson Davis4 hr
Aug 28, 11:14 AM CDTSpecial Weather StatementJANClarke31 min
Aug 28, 3:16 PM CDTHeat AdvisoryJANAdams, Attala, Bolivar, Carroll, Claiborne, Copiah and 21 more28 hr

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.